Acitretin-induced enthesitis in a patient with psoriatic arthritis

Joint Bone Spine. 2005 Jul;72(4):326-9. doi: 10.1016/j.jbspin.2004.06.004.

Abstract

A patient with psoriatic arthritis and cutaneous psoriasis took acitretin for 10 years to treat his skin lesions. Radiographs disclosed exuberant ossifications in several entheses. Their features were not typical for psoriatic arthritis but were consistent with acitretin-induced hyperostosis. Retinoids are known to induce hyperostosis, most notably when they are used in high dosages and over long periods. The concomitant presence of two conditions affecting the entheses may explain the exuberant nature of the ossifications in our patient.

Publication types

  • Case Reports

MeSH terms

  • Acitretin / adverse effects*
  • Acitretin / therapeutic use
  • Ankle Joint / diagnostic imaging
  • Arthritis, Psoriatic / diagnostic imaging
  • Arthritis, Psoriatic / drug therapy*
  • Arthrography
  • Follow-Up Studies
  • Humans
  • Keratolytic Agents / adverse effects*
  • Keratolytic Agents / therapeutic use
  • Ligaments, Articular / diagnostic imaging
  • Male
  • Middle Aged
  • Ossification, Heterotopic / chemically induced*
  • Ossification, Heterotopic / diagnostic imaging
  • Tomography, X-Ray Computed

Substances

  • Keratolytic Agents
  • Acitretin